• All threads and posts regarding Coronavirus COVID-19 can now be found in our new area specifically for Coronavirus COVID-19 discussion.

    You can directly access this area >here<.

Worried about drug

Help!

Registered User
Sep 23, 2019
40
Dad will be starting on 15gm memantine tomorrow then 20gm following week and will continue with this dose till next checkup in April with no follow ups in between on blood pressure or heart rate ,is this the normal procedure ?,being hard for him to let me know how he feels at the best of times I am worried as it does feel a long time to wait .
 

RosettaT

Registered User
Sep 9, 2018
436
Mid Lincs
My OH was taken off Donepezil because it didn't agree with him when he reached the higher dose, then prescribed Memantine. Both drugs were started at 5mg for a week then 5mg increases every week up to the max dosage of 20mg, which I think is the norm.
He doesn't have B/P checks or heart rate for this particular drug only routine checks if he's under the weather or an infection is suspected. We were told to ring the memory clinic if we thought there was a problem with taking them, his med review was after 6mths.

If you think his starting dosage is suspect don't be afraid to check with whoever prescribed it for your own peace of mind.
 

Vitesse

Registered User
Oct 26, 2016
168
When my husband started on memantine the starting pack contained the doses that Rosetta mentioned. He started at 5mg and then increased each week to 20mg, which he has taken for nearly 2 years. There has never been a problem, but I keep in regular contact with the doctor if I feel anything is amiss.
 

Louise7

Registered User
Mar 25, 2016
1,786
You mentioned previously that your Dad had been started on 5mg memantine and it's usual to gradually increase the dosage, starting off with a low dose. In my Mum's case she didn't have any regular check ups with regards to blood pressure or heart rate when her dementia medication was prescribed then increased, it was just a case of keeping an eye out for any adverse side effects and raising these with the GP/memory clinic if something didn't seem right.
 

Help!

Registered User
Sep 23, 2019
40
You mentioned previously that your Dad had been started on 5mg memantine and it's usual to gradually increase the dosage, starting off with a low dose. In my Mum's case she didn't have any regular check ups with regards to blood pressure or heart rate when her dementia medication was prescribed then increased, it was just a case of keeping an eye out for any adverse side effects and raising these with the GP/memory clinic if something didn't seem right.
Our dad'was on drugs till he started 2 days on the 20grm then he had a funny turn. It was frightening so we stopped them he also started walking slower and neck ache ..when I phoned clinic he said doubt Has anything
to do with the drug ..we decided to keep him off any and he was fine until mid week his legs gave way and hasn't been the same since .he was able to lift himself from chair and bed before and I would assist him but now he can't do anything so within 2 days he went from being able to go up and down stairs to this..so this happened after we stopped the drug ..but he was certainly slower once he was on the higher dose ..so been to doc and he has chest infection we have antibiotics she said possibly a mild stroke or the Dimentia but without an MRI scan can't be sure but a chest infection and urine infection could cause the leg problem ...and to see if any improvement next 48 hrs on antibiotics should start to see a change if not suggest to admit to hospital ..so worrying. One minute I was ok he was doing fine then now to this so Saturday he walked up to bed and Sunday couldn't get down so now has bed downstairs ..he insists he can walk but once up he just seems to have no control to balance himself and cannot lift feet it takes help for him to be able to shuffle. So I do think maybe a mild stroke ..pray I am wrong ..hope the antibiotics work for chest and will not have to be admitted and he miraculously starts to walk again without full help as she said it could be the Dimentia and may come back so without the full checkup we just don't know .. But has anyone else had sudden change like this. So we are now waiting for a home assessment ,something that I thought last week would be a long way off yet . Devastated for him. He was determined every day to walk to get himself moving and now to this. I keep thinking did I do wrong stopping the 20gr drug and coming off them has caused this ..I just don't know.
 

Shedrech

Volunteer Moderator
Dec 15, 2012
8,789
Yorkshire
hi @Help!
I really doubt that your dad's condition is because of anything you did or didn't do ... the chest infection will have been brewing, and if there's a UTI too, infections can really play havoc with a person's constitution
I hope the antibiotics kick in and help ... it may though take some time for your dad to settle
 

CardiffGirlInEssex

Registered User
Oct 6, 2018
153
Our dad'was on drugs till he started 2 days on the 20grm then he had a funny turn. It was frightening so we stopped them he also started walking slower and neck ache ..when I phoned clinic he said doubt Has anything
to do with the drug ..we decided to keep him off any and he was fine until mid week his legs gave way and hasn't been the same since .he was able to lift himself from chair and bed before and I would assist him but now he can't do anything so within 2 days he went from being able to go up and down stairs to this..so this happened after we stopped the drug ..but he was certainly slower once he was on the higher dose ..so been to doc and he has chest infection we have antibiotics she said possibly a mild stroke or the Dimentia but without an MRI scan can't be sure but a chest infection and urine infection could cause the leg problem ...and to see if any improvement next 48 hrs on antibiotics should start to see a change if not suggest to admit to hospital ..so worrying. One minute I was ok he was doing fine then now to this so Saturday he walked up to bed and Sunday couldn't get down so now has bed downstairs ..he insists he can walk but once up he just seems to have no control to balance himself and cannot lift feet it takes help for him to be able to shuffle. So I do think maybe a mild stroke ..pray I am wrong ..hope the antibiotics work for chest and will not have to be admitted and he miraculously starts to walk again without full help as she said it could be the Dimentia and may come back so without the full checkup we just don't know .. But has anyone else had sudden change like this. So we are now waiting for a home assessment ,something that I thought last week would be a long way off yet . Devastated for him. He was determined every day to walk to get himself moving and now to this. I keep thinking did I do wrong stopping the 20gr drug and coming off them has caused this ..I just don't know.
A UTI caused my mother to lose the ability to stand and walk. Once the infection was cleared her mobility returned to pretty much what it had been. However her dementia deteriorated significantly and the downward trend of that is continuing albeit more slowly at the moment than when she was I'll.
 

Help!

Registered User
Sep 23, 2019
40
A UTI caused my mother to lose the ability to stand and walk. Once the infection was cleared her mobility returned to pretty much what it had been. However her dementia deteriorated significantly and the downward trend of that is continuing albeit more slowly at the moment than when she was I'll.
Keep..been on the antibiotics since Wednesday and just yesterday he was not more able to walk and ease himself up and even took notice of the telly just generally more alert so I was in high hopes but then today a different story .has woke with neck ache hand ache. .can't ease himself up easily and just general down mood which I know is the Dimentia but it's as tho yesterday didn't happen ..and coughing bad during the night which keeps him awake so I understand why he's more tired during the day ...but yesterday it was like having a bit of my dad back determined and today not so.
 

Help!

Registered User
Sep 23, 2019
40
Keep..been on the antibiotics since Wednesday and just yesterday he was not more able to walk and ease himself up and even took notice of the telly just generally more alert so I was in high hopes but then today a different story .has woke with neck ache hand ache. .can't ease himself up easily and just general down mood which I know is the Dimentia but it's as tho yesterday didn't happen ..and coughing bad during the night which keeps him awake so I understand why he's more tired during the day ...but yesterday it was like having a bit of my dad back determined and today not so.
That was meant. He was more able to walk.